Colorado, 2008

Hail and Lightning Strike in Colorado, August 4, 2008

August 4, 2008 · NWS BOU · 2 events in 2 counties and zones

Lightning sparked a grassfire that consumed 300 acres on the northern edge of Green Mountain, in Jefferson County. Gusty winds and very dry conditions allowed the fire to quickly spread and threaten several houses.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
$10,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Lightning sparked a grassfire that consumed 300 acres on the northern edge of Green Mountain, in Jefferson County. Gusty winds and very dry conditions allowed the fire to quickly spread and threaten several houses. Fortunately, there was only minor damage to homes due to smoke and melted siding. A severe thunderstorm also produced nickel size hail near Peetz, in Logan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 4, 1:55 AM MST, 10 hours 5 minutes earlier.

Area forecast discussion, Aug 4, 1:55 AM MST, 10 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
255 AM MDT MON AUG 4 2008

.SHORT TERM...IT LOOKS LIKE THE EXPECTED SLIGHT DRYING TODAY MAY BE
VERY SLIGHT. MOST OF THE DRYING BEHIND YESTERDAYS SHORTWAVE IS
COMING ACROSS WYOMING...WHILE THERE HAS BEEN NO DECREASE IN
PRECIPITABLE WATER AT GRAND JUNCTION YET...AND IT IS LOOKING LIKE
THE UPPER LEVELS WILL BE SIMILAR TO YESTERDAY. MEANWHILE...SURFACE
MOISTURE HAS INCREASED ACROSS MUCH OF NORTHEASTERN COLORADO. MESONET
DATA SHOWS 60 DEGREE DEWPOINTS AS FAR WEST AS FORT MORGAN...WITH 50S
ELSEWHERE. WINDS ARE LIGHT...TRENDING DOWNSLOPE A LITTLE THIS
MORNING BUT BACK TOWARD THE NORTHEAST THIS AFTERNOON. LACKING WIND
OR DRIER AIR ALOFT...MIXING SHOULD NOT BE TOO GREAT TODAY...WHICH
MEANS MORE MOISTURE THAN WE HAD EXPECTED THIS AFTERNOON. MAIN
DIFFERENCES OVER YESTERDAY APPEAR TO BE MORE SUNSHINE IN SOME AREAS
THIS MORNING...AND MORE SURFACE MOISTURE OVER THE PLAINS FOR
STRONGER WETTER STORMS IN THE LATE AFTERNOON AND EVENING. DEW POINTS
OF 45-55 DEGREES IN MODEL SOUNDINGS GIVE US 1000-2000 J/KG. SHEAR IS
NOT STRONG AND THUNDERSTORM ORGANIZATION MAY DEPEND ON GETTING
LARGER SCALE OUTFLOW BOUNDARIES...SO SEVERE THREAT MAY BE LIMITED TO
THIS EVENING ON THE PLAINS AND MORE OF A WIND THREAT THAN HAIL.
HOWEVER THERE COULD BE STRONG PULSES ABOUT ANYWHERE. LIGHT WINDS
ALSO SUGGEST A HEAVY RAIN THREAT AS STORM MOTIONS MAY BE CHAOTIC...
BUT WITHOUT ANY ORGANIZATION PROBABLY LIMITED TO LOCALIZED 2-3
INCHES IN AN HOUR OR TWO.

CONVECTION SHOULD SLOWLY DEVELOP EASTWARD AND MAY LINGER ON THE
PLAINS LATE. DEEPER COOL/MOIST AIR COMES IN AFTER MIDNIGHT WHICH MAY
KEEP SOME SHOWERS GOING ALONG WITH SOME STRATUS OVER THE PLAINS.

WITH MORNING SUNSHINE AND NO CHANGE TO THE HOT AIR ALOFT IT HAS BEEN
HARD TO LOWER OUR HIGH TEMPERATURES. WE WILL BE OFF TO A COOLER
START TODAY...SO I TOOK THE RISK OF SHAVING OFF A COUPLE OF
DEGREES...WENT WITH THE WARMER NAM GUIDANCE WHICH HAS MID 90S ON THE
PLAINS.

.LONG TERM...SURFACE HIGH PRESSURE WILL BUILD OVER THE AREA ON TUE
BEHIND A CDFNT WHICH WILL FINALLY BRING SOME COOLER AIR TO NERN CO.
850-700 MB TEMPS ARE FCST TO DROP CONSIDERABLY ON TUE WHICH IF
CORRECT WOULD KEEP HIGHS ONLY IN THE LOWER TO MID 80S ACROSS NERN
CO.  MEANWHILE WITH UPSLOPE LOW LEVEL FLOW DEVELOPING SHOULD SEE AN
INCREASE IN LOW LVL MOISTURE AS WELL.  AS FAR AS PCPN QG FIELDS SHOW
BEST VERTICAL VELOCITIES BEFORE 18Z ON TUE WITH LITTLE SHOWN IN THE
AFTN OR EVENING THUS COULD SEE SOME SHOWERS IN THE MORNING HOURS IN
SOME AREAS.  AS FAR AS CONVECTION LATEST SOUNDINGS SHOW A CAPPING
INVERSION OVER NERN CO TUE AFTN THUS BEST CHC OF TSTMS WILL PROBABLY
BE IN THE MTNS...FOOTHILLS AND PALMER DIVIDE.  GFS QUITE A BIT OF
PCPN LATE TUE AFTN INTO TUE EVENING OVER THE SRN FOOTHILLS/PALMER
DIVIDE AREAS WHILE NAM IS FAR DRIER.  AT THIS POINT SEE NO REASON TO
ADJUST PREVIOUS FCST WHICH ALREADY HAD SLIGHTLY HIGHER POPS IN THESE
AREA.

FOR WED A FLAT UPPER LEVEL RIDGE WILL BE OVER THE AREA WITH WNW FLOW
ALOFT.  SOME TYPE OF WEAK DISTURBANCE IS SHOWN TO MOVE ACROSS SRN WY
INTO WRN NE LATE WED AFTN INTO EVENING.  IF THIS FEATURE IS REAL
THEN COULD SEE A BETTER CHC OF TSTMS ALONG THE CO-WY-NE BORDER
AREA.  ELSEWHERE THERE WILL STILL BE QUITE A BIT OF LOW AND MID LVL
MOISTURE AROUND WHICH COMBINED WITH AFTN HEATING SHOULD LEAD TO SCT
TSTMS IN THE MTNS WITH AT LEAST WIDELY SCT ACTIVITY ELSEWHERE.
PRECIPITABLE WATER VALUES ARE FCST AROUND AN INCH AND WITH RATHER
WEAK MID LEVEL FLOW STORMS WILL BE SLOW MOVING WHICH WILL ALLOW FOR
SOME PLACES TO RECEIVE SOME HEAVY RAIN.  TEMPS MAY WARM A FEW
DEGREES ON WED AS 700 MB READINGS ARE FCST TO RISE AROUND 3 DEGREES
C.

BY THU GFS SHOWS THE UPPER LEVEL RIDGE BUILDING SLIGHTLY OVER THE
AREA WITH A POTENTIAL DISTURBANCE MOVING ACROSS OVER WRN CO WHICH
COULD ENHANCE TSTM DEVELOPMENT IN THE MTNS AND HIGHER VALLEYS.  EAST
OF THE MTNS LOW LEVEL MOISTURE WILL REMAIN IN PLACE WITH ESE LOW
LEVEL FLOW THUS SHOULD SEE AT LEAST A SLIGHT CHC OF AFTN/EVENING
TSTMS.  850-700 MB TEMPS CHANGE VERY LITTLE ON THU SO AFTN HIGHS
SHOULD BE NEAR WEDNESDAYS LEVELS IN THE UPPER 80S TO AROUDN 90.

ON FRI THE GFS SHOWS THE WRN CO DISTURBANCE SPLITING WITH ONE PIECE
MOVING ACROSS NERN CO BY EARLY AFTN WHILE THE PART MOVES INTO SCNTRL
WY.  IF THIS IS THE CASE THEN BEST CHC OF TSTMS ON FRI MAY STAY TO
THE N AND E OF AREA HOWEVER THERE SHOULD STILL BE SOME WDLY SCT
TSTMS WITH THE AMOUNT OF MOISTURE AVAILABLE.  ONCE AGAIN 850-700 MB
TEMPS SHOW LITTLE CHG FROM THU INTO FRI SO HIGHS SHOULD BE NEAR
SEASONAL NORMALS.

BY SAT THE UPPER LEVEL RIDGE MAY RETROGRADE SOMEWHAT WITH THE FLOW
ALOFT BECOMING MORE NWLY WHICH COULD ALLOW FOR A WEAK FNT TO MOVE
INTO NERN DURING THE DAY BRINGING SLIGHTLY COOLER TEMPS AND
POTENTIALLY A BETTER CHC OF TSTMS ALONG THE FRONT RANGE AS A
DISTURBANCE MOVES ACROSS.

&&

.AVIATION...ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON WITH
THE MAIN IMPACT POSSIBLE WIND GUSTS TO 40 KNOTS. THERE MAY BE AN
INCREASE IN THUNDERSTORM ACTIVITY THIS EVENING WHICH COULD INTERFERE
WITH VISUAL APPROACHES. THUNDERSTORMS WILL BE MORE NUMEROUS OVER THE
WESTERN APPROACH GATES TO DIA THIS AFTERNOON...AND OVER THE EASTERN
APPROACHES THIS EVENING.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CMG/RPK
Hazardous weather outlook, Aug 4, 10:05 AM MST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1105 AM MDT MON AUG 04 2008

COZ030>051-051200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1105 AM MDT MON AUG 04 2008

...A COLD FRONT IS ON THE WAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A PLUME OF HIGH LEVEL MOISTURE SITS ACROSS COLORADO TODAY.
SCATTERED THUNDERSTORMS WILL AGAIN DEVELOP OVER THE MOUNTAINS...BUT
EXPECT A FEW HIGH BASED GUSTY STORMS WITH MORE WIND THAN RAIN ON THE
PLAINS TODAY.

AN UNSTABLE AND MOIST ENVIRONMENT IN NORTHEAST COLORADO WILL SUPPORT
POSSIBLE SEVERE THUNDERSTORMS WITH HEAVY RAIN LATE THIS AFTERNOON
AND LASTING LATE INTO THE NIGHT.  THIS WILL BE MOSTLY EAST AND
NORTHEAST OF FORT MORGAN.  A COLD FRONT WILL ADVANCE SOUTH INTO
NORTHEAST COLORADO THIS EVENING AND THROUGH THE REST OF THE PLAINS
BY TUESDAY MORNING.  LATER TONIGHT UPSLOPE CLOUDS AND SHOWERS WILL
DEVELOP OVER THE PALMER DIVIDE AND URBAN CORRIDOR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ON THE PLAINS TUESDAY
WILL BE ASSOCIATED WITH SIGNIFICANTLY COOLER TEMPERATURES AND HIGHER
HUMIDITIES. RAINFALL MOUNTS ON TUESDAY WILL GENERALLY BE
LIGHT...ALTHOUGH THUNDERSTORMS OVER AND NEAR THE FRONT RANGE AND
PALMER DIVIDE MAY PRODUCE BRIEF HEAVY RAINFALL IN THE AFTERNOON.

DRIER AND MUCH WARMER CONDITIONS RETURN TO THE OUTLOOK AREA ON
WEDNESDAY AS HIGH PRESSURE MOVES OVER THE AREA. BY WEDNESDAY NIGHT
AND THURSDAY...SCATTERED SHOWERS AND THUNDERSTORMS WILL RETURN WITH
THE DEVELOPMENT OF MOIST UPSLOPE FLOW AND WITH THE PASSAGE OF AN
UPPER LEVEL WEATHER DISTURBANCE. WITH RATHER WEAK FLOW ALOFT AND
ABUNDANT MOISTURE SOME OF THE STORMS WEDNESDAY NIGHT MAY PRODUCE
LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

RTG/BAKER

The radar

The Denver radar (KFTG), 54 km away, was scanning. The volume nearest the first event began at 18:57 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 hail. Local standard time, as filed.

Lightning, Jefferson

When
August 4, 12:00 PM MST to 4:00 PM MST
Where
Jefferson County, 0.66 mi SSW of Pleasant View
Property damage
$100,000
Crop damage
$10,000
Reported by
Broadcast Media
Coordinates
39.711, -105.174

Hail, Logan

When
August 4, 6:38 PM MST
Where
Logan County, 0.87 mi SW of Peetz
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.960, -103.110

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122153, 122144.